Users of e-cigarette risk seizure, among other problems, the National Agency for Food and Drug Administration and Control, NAFDAC, has warned.
The Director-General of NAFDAC, Prof. Moji Adeyeye, gave the warning to Nigerians on Thursday in a statement she issued.
She stated that the U.S. Food and Drug Administration had disclosed that there were risks involved with the use of e-cigarettes.
Her words: “NAFDAC has been informed by U.S. Food and Drug Administration of the risks involved with the use of e-cigarette.
“Most users of e-cigarettes have experienced seizures, with most reports involving youth or young adult users.
“Seizures or convulsions are known potential side effects of nicotine toxicity and have been reported in the scientific literature in relation to intentional or accidental swallowing of e-liquid.’’
The NAFDAC boss also stressed the need for healthcare providers to find out if their patients used e-cigarette, especially, those with seizure.
She advised: “Ask patients about e-cigarette use (e.g. vaping), particularly when providing care following a seizure, ask for the particulars of the brand, duration and nature of the use.
“Consider testing cotinine levels, a nicotine metabolite, in addition to the typical urine toxicology screening tests.
“Healthcare professionals and patients are also encouraged to report adverse events or side effects related to the use of these products to the nearest NAFDAC office.’’